Nebraska, 2019

Hail in Nebraska, May 4, 2019

May 4, 2019 · NWS LBF · 1 event in 1 county or zone

An approaching cold front fired off a broken line of thunderstorms during the late afternoon of May 4th. This line extended from Holt County, southwest into Blaine County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching cold front fired off a broken line of thunderstorms during the late afternoon of May 4th. This line extended from Holt County, southwest into Blaine County. A secondary line of storms developed from eastern Lincoln into Frontier county. Across Holt County, severe storms with hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 2:07 PM CST, 34 minutes earlier.

Area forecast discussion, May 4, 2:07 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Sat May 4 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 307 PM CDT Sat May 4 2019

Lapse rates are fairly steep this afternoon given the fact that
showers and thunderstorms developed by mid morning. The models
continue to advertise modest shear and CAPE with 500mb winds around
30-35kts and MLCAPE values between 1500 and 2000 J/KG. The HRRR
suggests hail as the primary threat late this afternoon and this
evening as strong wind gusts are absent in the model until the storm
activity moves east into central Nebraska.

The next rain chance develops Sunday evening. By this time, wrn and
ncntl Nebraska are in a post-frontal environment and northwest flow
aloft is underway. Still, the NAM indicates elevated CAPE, steep
lapse rates and some level of potential for large hail. SPC suggests
a marginal severe weather threat but the NAM model-derived radar
product does not indicate strong convection. For this forecast, the
threat of strong or severe storms would appear to be today and
tonight only. Highest POPs for the Sunday night rain event are
centered across northern Nebraska and in the likely category.

.LONG TERM...(Monday through Saturday)
Issued at 307 PM CDT Sat May 4 2019

A cool wet weather pattern sets up Monday through Saturday. The main
feature is the upper level low off the West coast which will move
east through the Central Plains and produce substantial rainfall
across wrn and ncntl Nebraska Tuesday and Wednesday. Precipitable
water approaches 1.0 inches which is about 200 percent of normal.
Once this upper level low moves east late Wednesday, a batch of cold
air from northern Canada drop south. Rain chances end, but
unseasonably cool air remains across wrn and ncntl Nebraska the rest
of the week.

The ECM which was the coolest model has warmed slightly and this
morning's run has backed off on accumulating snow across wrn
Nebraska Wednesday night. The forecast continues a chance of snow in
that area as temperatures aloft will support the changeover.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1210 PM CDT Sat May 4 2019

VFR conditions are expected at the TAF sites through early Sunday
morning. Concerns in the forecast period include development of
isolated convection generally along a KIML to KLBF to KBBW line
around 05/20z. Confidence in any direct impact to a TAF site is
low thus will leave as VCSH for now at KLBF with possible
amendments later. A frontal boundary will move through the area
early Sunday morning, bringing a wind shift to the north and IFR
ceilings to KVTN around sunrise with improvement towards the end
of the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Jurgensen
Hazardous weather outlook, May 4, 2:32 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Sat May 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-052045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Sat May 4 2019 /232 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong and possibly severe thunderstorms are likely this
evening, mainly affecting Holt, Custer, Garfield and Wheeler
counties. Large hail is primary severe weather hazard.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered thunderstorms are possible Sunday night. A few strong or
severe storms are possible, mainly from Imperial northeast through
Stapleton and Bartlett, including areas to the east. Large hail
is the severe weather threat.

Isolated thunderstorms are possible again Monday across most of
north central and western Nebraska. However, the risk of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, though
any storm reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 4, 1:03 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
203 PM CDT Sat May 4 2019

NEZ008-041945-
Brown NE-
203 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN ROCK...SOUTHERN BROWN AND NORTHERN BLAINE COUNTIES UNTIL
245 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elsmere, or 20 miles northwest of Brewster, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Raven, Jones Lake, Willow Lake State Wildlife Management Area,
Johnsons Corner and Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4222 9966 4213 9967 4208 10000 4209 10016
      4211 10017 4225 10016 4239 9973
TIME...MOT...LOC 1902Z 252DEG 18KT 4217 10010

Jurgensen
Special weather statement, May 4, 1:30 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
230 PM CDT Sat May 4 2019

NEZ008-009-026-027-042015-
Brown NE-Loup NE-Rock NE-Blaine NE-
230 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHEASTERN BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 315
PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Brewster, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rose, Fox Bayou, Raven, Duff, Twin Lakes State Wildlife Management
Area and Johnsons Corner.

This includes Highway 183 between mile markers 142 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 10000 4221 10007 4245 9947 4201 9939
TIME...MOT...LOC 1930Z 255DEG 19KT 4210 9994

Jurgensen
Special weather statement, May 4, 1:36 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
236 PM CDT Sat May 4 2019

NEZ010-042015-
Holt NE-
236 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT COUNTY UNTIL 315 PM
CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Atkinson, or 20 miles west of O'Neill, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'neill, Atkinson and Emmet.

This includes the following highways...
 Highway 20 between mile markers 286 and 313.
 Highway 281 between mile markers 169 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4235 9916 4256 9912 4254 9853 4223 9860
TIME...MOT...LOC 1935Z 278DEG 20KT 4244 9905

Jurgensen
Special weather statement, May 4, 1:53 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
253 PM CDT Sat May 4 2019

NEZ059-042045-
Lincoln NE-
253 PM CDT Sat May 4 2019

...SPECIAL WEATHER STATEMENT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Platte Airport, or 9 miles east of North Platte, moving east at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maxwell, North Platte Airport and Keith.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 183 and 187.
 Highway 83 between mile markers 93 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 10067 4126 10068 4133 10024 4128 10023
      4105 10024 4104 10023 4102 10023
TIME...MOT...LOC 1953Z 265DEG 15KT 4117 10059

Jurgensen
Special weather statement, May 4, 2:06 PM CST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
306 PM CDT Sat May 4 2019

NEZ008-009-026-027-042045-
Brown NE-Loup NE-Rock NE-Blaine NE-
306 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...NORTHERN LOUP...
SOUTHEASTERN BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 345 PM
CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Brewster, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brewster, Calamus Reservoir State Recreation Area, Rose, Fox Bayou,
Duff, Almeria Meadow State Wildlife Management Area, Horseshoe Bend
Lake, Hannamon Bayou Campground, Nunda Shoal Campground, Valley View
Flat Campground and Johnsons Corner.

This includes Highway 183 between mile markers 131 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 9992 4222 9978 4220 9923 4209 9924
      4208 9922 4185 9922
TIME...MOT...LOC 2005Z 273DEG 20KT 4203 9974

Jurgensen
Special weather statement, May 4, 2:34 PM CST, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
334 PM CDT Sat May 4 2019

NEZ038-059-042115-
Custer NE-Lincoln NE-
334 PM CDT Sat May 4 2019

...SPECIAL WEATHER STATEMENT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brady, or 20 miles east of North Platte, moving east
at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4109 10045 4123 10043 4127 9986 4105 9991
      4105 10022 4101 10023
TIME...MOT...LOC 2034Z 271DEG 18KT 4115 10037

Jurgensen

The radar

The North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
May 4, 2:41 PM CST
Where
Holt County, 1.38 mi S of O Neill
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -98.650

Time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820416.